Which is better – paracetamol or ibuprofen? Image: Derrick Coetzee (User: Dcoetzee), CC0, via Wikimedia Commons
Most people have ibuprofen and paracetamol in their medicine cabinet, and although both are used as pain relievers, they have different indications and side effects.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) and has an analgesic, anti-inflammatory and antipyretic effect. This means it can reduce pain, inflammation and fever.
There is some evidence that frequent use of ibuprofen over time may increase cardiovascular risk, and people with cardiovascular disease should consult their doctor before taking it. It should not be taken on an empty stomach and is generally not recommended for pregnant women.
Paracetamol does not reduce inflammation, but it relieves pain and reduces fever. It is mainly used to relieve flu symptoms, headaches, toothaches, backaches, etc.
Unlike ibuprofen, paracetamol does not cause gastric side effects, so it can be taken on an empty stomach. However, it is important not to exceed the maximum dose, even if the pain is very strong.
Can I alternate paracetamol with ibuprofen?
If in doubt about which type of painkiller to take, consult your doctor. Generally speaking, however, ibuprofen is best for inflammation and severe pain, and paracetamol should suffice when there is fever but no pain.
It is best not to alternate between paracetamol and ibuprofen, as this can increase the risk of low blood pressure and kidney damage. Therefore, if you have a fever, it is better to choose one and take it as recommended. However, if the fever persists, you can alternate between ibuprofen and paracetamol. This is an emergency method that can never be extended for more than three days.
Thanks for taking the time to read this article, don’t forget to come back and check the Euro Weekly News website for all your up to date local and international news and remember, you can also follow us on Facebook and Instagram .